Hail, Marinette
- When
- August 9, 11:30 AM CST
- Where
- Marinette County, 1 mi W of Coleman
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.067, -88.050
Severe thunderstorms, associated with a strong cold front, moved across east-central and northeast Wisconsin during the early afternoon hours. Winds from the storms downed trees and power lines, causing 6,700 customers to lose electricity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Severe thunderstorms, associated with a strong cold front, moved across east-central and northeast Wisconsin during the early afternoon hours. Winds from the storms downed trees and power lines, causing 6,700 customers to lose electricity. Dime size hail fell and wind gusts to 72 mph were measured near Hickory Corners (Oconto co.)The hardest hit area was Door county were hail as large as 3 inches in diameter fell and wind gusts were measured at 76 mph.A few homes and vehicles around Sturgeon Bay (Door co.) were damaged by fallen trees or tree limbs. Sailboats that were on their trailers were tossed by the strong winds and a barn was leveled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 9, 3:00 AM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 AM CDT THU AUG 9 2001 SIG CHANGES TO LARGE SCALE PATTERN WELL UNDERWAY. STG SHRTWV TRACKING ACRS SRN CANADA WL HELP ESTABLISH MEAN TROF OVER ERN NOAM. ONCE TROF IS ESTABLISHED...RIDGE SHOULD GRADUALLY REBUILD OVER THE ROCKIES. THE RESULT WL BE THAT AFTER TDA...MY FCST AREA WL EXPERIENCE A PERIOD OF WX WITH LOW HUMIDITIES...TEMPS AT OR A BIT BLO NORMAL...AND ONLY A MINIMAL CHC OF SIG PCPN. TRANSITION TO THAT PATTERN WL OCCUR TDA AS VERY WARM HUMID AIR MASS GETS DISPLACED BY STG COLD FRONT SWEEPING EWD FROM THE NRN PLAINS. THINGS HV NOT EXACTLY GONE ACCORDING TO PLAN THUS FAR. HAD BEEN EXPECTING ORGANIZED CONVECTION TO MV ACRS MY FCST AREA TDA. HOWEVER...TSTM COMPLEXES THAT DEVELOPED W/N OF MY FCST AREA YDA EVENING WERE RAPIDLY DYING OFF. THUS PCPN CHC WL LIKELY DEPEND ON NEW DEVELOPMENT ALONG THE FRONT AS ATM DESTABILIZES AGAIN DURING THE DAY. PROBLEM IS THAT FRONT WL BE CROSSING MY FCST AREA BTWN 15Z AND 21Z...EARLIER THAN IDEAL FOR GETTING WIDESPREAD CONVECTION IN MY FCST AREA. STILL THINK STORMS WL DEVELOP...BUT AREAL COVERAGE WL BE LESS THAN PREVIOUSLY EXPECTED. SO... BACKED FCST OFF TO CHC POPS ACRS THE AREA FOR TDA...AND RELOCATED HIGHEST POPS TO THE SE PART OF MY FCST AREA WHERE FRONT WL BE LOCATED THIS AFTN. VERY FEW CHGS MADE TO THE REST OF THE FCST. STILL LOOKS LIKE A CHC OF SHOWERS ON SUN AS ANOTHER COOL FRONT DROPS SWD FROM CANADA. HOWEVER...NW FLOW ALOFT AND DRY AIR AT LOW-LEVELS WL PROBABLY KEEP ANY PCPN SCT AND QUITE LGT. COORD W DLH. .GRB...NONE. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-091900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT THU AUG 9 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST-CENTRAL WISCONSIN THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WINDS. SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST-CENTRAL WISCONSIN THIS AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THE FRONT IS FORECAST TO CROSS EAST-CENTRAL WISCONSIN BETWEEN NOON AND 4 PM. GIVEN THE VERY WARM AND HUMID AIR MASS AHEAD OF THE FRONT...ANY STORMS THAT DEVELOP COULD BECOME SEVERE. THE THREAT OF THUNDERSTORMS WILL END ONCE THE FRONT EXITS THE AREA LATE THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR AREAS SOUTH AND EAST OF A LINE FROM WISCONSIN RAPIDS TO MARINETTE. ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT. KALLAS WWW.CRH.NOAA.GOV/GRB @RUKWBCe :KDENNZUS90 KGRB 091658 BROGRB WIZ022-039-091815- GILLS ROCK OBSERVATION NATIONAL WEATHER SERVICE GREEN BAY WI 1158 AM CDT THU AUG 9 2001 THE FOLLOWING CONDITIONS WERE REPORTED AT GILLS ROCK AT NOON CENTRAL TIME... WIND SOUTHWEST AT 6 KNOTS. PEAK WIND IN THE LAST HOUR 12 KNOTS. AIR TEMPERATURE 88 DEGREES.
WIZ005-010>013-018>022-030-031-035>040-045-048>050-091900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT THU AUG 9 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST-CENTRAL WISCONSIN THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WINDS. SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST-CENTRAL WISCONSIN THIS AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THE FRONT IS FORECAST TO CROSS EAST-CENTRAL WISCONSIN BETWEEN NOON AND 4 PM. GIVEN THE VERY WARM AND HUMID AIR MASS AHEAD OF THE FRONT...ANY STORMS THAT DEVELOP COULD BECOME SEVERE. THE THREAT OF THUNDERSTORMS WILL END ONCE THE FRONT EXITS THE AREA LATE THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR AREAS SOUTH AND EAST OF A LINE FROM WISCONSIN RAPIDS TO MARINETTE. ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT. KALLAS WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 63 km away, was scanning. The volume nearest the first event began at 17:28 UTC.
6 hail, 6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264751, 5264752, 5264753, 5264754, 5264755, 5264756, 5264758, 5264760, 5264757, 5264759, 5264761, 5264762.